Amila Hanifan1, Prayudi Santoso2, ArtoYuwono Soeroto2, Miranti Pangastuti3
1Departement of Internal Medicine
2Divison of Pulmonology and Critical Respiration, Department of Internal Medicine
3Dvision of Dermato-Immunoallergology, Department of Dermatovenerology
Faculty of Medicine Universitas Padjadjaran, Dr. Hasan Sadikin Hospital
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a type of life-threatening drug reaction. Clinical manifestations are morbilli form skin lesions, accompanied by fever, eosifnophilia and systemic involvement which can cause multi-organ failure. The incidence of DRESS syndrome is among 1: 1000 to 1: 10,000 patients, with 10% of mortality rate. Current literature shows that DRESS syndrome can be caused by anti-tuberculosis drugs, including ethambutol (53.5%), rifampicin (26.7%), pyrazinamide (20%), streptomycin (13.3%), and isoniazid (6.7%).
A 42-year- old man has been known to suffer from pulmonary TB and undergo anti-tuberculosis drug therapy category I for 3 weeks. The patient has been known to have a history of allergy to ceftriaxone and ibuprofen drugs in previous treatments. The patient underwent a second treatment in the hospital with generalized erythema and scaly itchy skin. The physical examination showed that the patient had 39.1OC of body temperature with icteric sclera. The laboratory examination showed that the eosinophil was increased from 13% to 27%, accompanied by leukocyte 14,400 / UL, haemoglobin10 g / dL, and platelets 86,000 / UL. The examination on kidney and liver function resulted 57.0 mg / dl ureum and creatinine 2.39 mg / dl, and AST 458 IU / l, ALT 155 IU / l, total bilirubin 2,281 mg.dl, γ-glutamyltransferase 134 IU / l, ALP 357 IU / l, INR 1.79. At the beginning of the treatment, the scaly skin of the patient resembled the appearance of xerosis cutis. The development of the treatment showed that the patient fulfilled the DRESS syndrome diagnosis criteria based on RegiSCAR. The patient was treated in an intensive isolation room, and the anti-tuberculosis drugs discontinued.
DRESS syndrome is a drug reaction that can cause death. Diverse skin lesions and hypersensitivity reaction at slow onset make diagnosis difficult to establish. Therefore, diagnosing with RegiSCAR in the beginning and stopping the drug are important in the management of DRESS syndrome.
Keywords: drug eruption, DRESS syndrome, anti-tuberculosis drugs, RegiSCAR, pulmonary TB